zbMATH — the first resource for mathematics

Extremal Betti numbers and applications to monomial ideals. (English) Zbl 0946.13008
Denote by \(\beta_{i,j}= \beta_{i,j}(M)\) the graded Betti numbers associated to a minimal free resolution of a graded \(S\)-module \(M\), \(S\) being the polynomial ring in \(n\) variables over a field. \(\beta_{i,j}\) is called extremal if \(\beta_{l,r}=0\) for all \(l\geq i\), \(r\geq j+l\) and \(r-l\geq j-l\).
In the first part the authors connect the extremal Betti numbers of a submodule of a free \(S\)-module with those of its generic initial module. In the independent second part they relate the \(\beta_{i,j}\) of the minimal resolution of a square free monomial ideal with those of the monomial ideal corresponding to the Alexander dual simplicial complex.

13D03 (Co)homology of commutative rings and algebras (e.g., Hochschild, André-Quillen, cyclic, dihedral, etc.)
13D02 Syzygies, resolutions, complexes and commutative rings
13F20 Polynomial rings and ideals; rings of integer-valued polynomials
Full Text: DOI arXiv
[1] D. Bayer, Monomial ideals and duality, Lecture notes, Berkeley, 1995-96, available by anonymous ftp from ftp://math.columbia.edu/pub/bayer/monomials-duality/.
[2] Bayer, D.; Stillman, M., A criterion for detecting m-regularity, Invent. math., 87, 1-11, (1987) · Zbl 0625.13003
[3] D. Bayer, and, M. Stillman, Macaulay: A system for computation in algebraic geometry and commutative algebra. Source and object code available for Unix and Macintosh computers. Contact the authors, or download from, ftp://math.harvard.edu/.
[4] Bruns, W., “jede” endliche freie auflösung ist freie auflösung eines von drei elementen erzeugten ideals, J. algebra, 39, 429-439, (1976) · Zbl 0329.13010
[5] Bruns, W.; Herzog, J., Cohen – macaulay rings, Cambridge studies in advanced mathematics, 39, (1993), Cambridge University Press Cambridge
[6] J. Eagon, Minimal resolutions of ideals associated to homology triangulated manifolds, preprint, 1995.
[7] J. Eagon, and, V. Reiner, Resolutions of Stanley-Reisner rings and Alexander duality, preprint, 1996. · Zbl 0941.13016
[8] Eisenbud, D., Commutative algebra with a view toward algebraic geometry, (1995), Springer New York · Zbl 0819.13001
[9] Evans, E.G.; Griffith, P., Syzygies, London mathematical society lecture note series, 106, (1985), Cambridge University Press Cambridge
[10] A. Frühbis, and, N. Terai, Bounds for the regularity of monomial ideals, preprint, 1997.
[11] Hochster, M., Cohen – macaulay rings, combinatorics and simplicial complexes, () · Zbl 0351.13009
[12] Munkres, J.R., Elements of algebraic topology, (1984), Benjamin/Cummings Menlo Park · Zbl 0673.55001
[13] Reisner, G.A., Cohen – macaulay quotients of polynomial rings, Adv. in math., 21, 30-49, (1976) · Zbl 0345.13017
[14] Stanley, R., Cohen – macaulay complexes, () · Zbl 0376.55007
[15] Stanley, R., Combinatorics and commutative algebra, Progress in math., 41, (1996), Birkhäuser Basel
[16] N. Terai, Generalization of Eagon-Reiner theorem and h-vectors of graded rings, preprint, 1997.
[17] White, A., Graphs, groups and surfaces, North-holland mathematics studies, 8, (1984), North Holland Amsterdam
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.